So THIS Is Why Vitamins Make You Nauseous

2. You’re Overloading on Irritating Vitamins

The yucky feeling could have to do with which vitamin you’re taking. Vitamins C, E, and iron all tend to cause more irritation to your stomach, says Sonpal. If your multivitamin is high in one of these three and you’re having stomach problems, you might want to consider switching formulas. You’ll be more prone to nausea if you go over your daily recommended dietary allowance (RDA). That’s 75 milligrams of vitamin C, 15 milligrams of vitamin E, and 18 milligrams of iron, according to the National Institutes of Health Office of Dietary Supplements, so make sure to stick within the guidelines unless a doctor told you to do otherwise. The caveat: Sonpal points out that some people will experience issues regardless, due to individual sensitivities.

3. You’re Not Using the Right Delivery System

It could simply be the way the vitamin is delivered—i.e. is it a chewable, a gummy, or a coated capsule? Coatings keep the vitamin from dissolving as fast, which can cause irritation in your stomach. “If you take a coated vitamin and are still feeling nauseous with food, check with your doctor to see if there’s a different formula you can take,” suggests Sonpal. If coated capsules are a problem for you, chewables or gummies could be a good alternative.

4. You’re Downing Too Many Fat-Soluble Vitamins

The previous three issues are pretty easy to fix, but there might also be a more chronic reason why you feel yucky. “That comes from taking too many fat-soluble vitamins—the ones we most commonly encounter are vitamins A, D, E, and K,” says Sonpal. With non-fat soluble vitamins, if you get too much, you simply pee them out—no harm done. But fat-soluble vitamins leave deposits in your body, so you can end up overloading on them and doing some harm. If this is the case, the nausea won’t go away after a few hours, even if you have some food. “If you notice you’re having chronic nausea see your doctor and back off those vitamins immediately because that can be dangerous,” says Sonpal. To avoid this, don’t exceed the RDA: that’s 700 micrograms of vitamin A, 600 international units of vitamin D, 15 milligrams of vitamin E, and 90 micrograms of vitamin K.